EconPapers    
Economics at your fingertips  
 

Asymmetric Realized Volatility Risk

David Allen (), Michael McAleer and Marcel Scharth ()

Journal of Risk and Financial Management, 2014, vol. 7, issue 2, 1-30

Abstract: In this paper, we document that realized variation measures constructed from high-frequency returns reveal a large degree of volatility risk in stock and index returns, where we characterize volatility risk by the extent to which forecasting errors in realized volatility are substantive. Even though returns standardized by ex post quadratic variation measures are nearly Gaussian, this unpredictability brings considerably more uncertainty to the empirically relevant ex ante distribution of returns. Explicitly modeling this volatility risk is fundamental. We propose a dually asymmetric realized volatility model, which incorporates the fact that realized volatility series are systematically more volatile in high volatility periods. Returns in this framework display time varying volatility, skewness and kurtosis. We provide a detailed account of the empirical advantages of the model using data on the S&P 500 index and eight other indexes and stocks.

Keywords: realized volatility; volatility of volatility; volatility risk; value-at-risk; forecasting; conditional heteroskedasticity (search for similar items in EconPapers)
JEL-codes: C E F2 F3 G (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3) Track citations by RSS feed

Downloads: (external link)
https://www.mdpi.com/1911-8074/7/2/80/pdf (application/pdf)
https://www.mdpi.com/1911-8074/7/2/80/ (text/html)

Related works:
Working Paper: Asymmetric Realized Volatility Risk (2014) Downloads
Working Paper: Asymmetric Realized Volatility Risk (2014) Downloads
Working Paper: Asymmetric Realized Volatility Risk (2014) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:gam:jjrfmx:v:7:y:2014:i:2:p:80-109:d:37458

Access Statistics for this article

Journal of Risk and Financial Management is currently edited by Prof. Dr. Michael McAleer

More articles in Journal of Risk and Financial Management from MDPI, Open Access Journal
Bibliographic data for series maintained by XML Conversion Team ().

 
Page updated 2019-04-21
Handle: RePEc:gam:jjrfmx:v:7:y:2014:i:2:p:80-109:d:37458